Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

May 16, 1998Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 1998, 7:26 PM CDT for Brewster County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1998, 7:26 PM CDT (00:26 UTC)
Expired
May 16, 1998, 8:00 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1998-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1998-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4643 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS1 KMAF 170028 RRA
SVRMAF
TXC043-170100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
726 PM CDT SAT MAY 16 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN WESTERN TEXAS

* UNTIL 800 PM CDT

AT 723 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 55 MILES SOUTH OF MARATHON OR 15 MILES NORTHEAST OF
PANTHER JUNCTION MOVING NORTHEAST AT 15 MPH.

THIS STORM IS EXPECTED TO BE NEAR HEATH CANYON BY 740 PM CDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RB/MY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:33 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 16, 2:33 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
233 PM CDT SAT MAY 16 1998

CAP STILL HOLDING IN PLACE ACROSS THE PB ATTM WITH DWPNTS DECREASING
PER MIXING...WHILE VISIBLE IMAGERY NOT SHOWING MUCH SIGN OF CU
DEVELOPMENT MTNS OR ELSEWHERE. CAP AND LACK OF UPPER FORCING LIKELY
TO PRECLUDE THE DEVELOPMENT TSTMS ACROSS THE PLAINS BUT STILL MAY
SEE SOME HIGH BASED STORMS IN THE MTNS (PER SATELLITE DERIVED
SOUNDINGS) BEFORE SUN GOES DOWN. OTHERWISE HIGH PRESSURE ALOFT WILL
CONTINUE TO BUILD INTO W TX THRU THE FP WITH FAR WRN AREAS REMAINING
ON THE PERIPHERY OF UPPER HIGH WITH LID BECOMING STRONGER ACROSS THE
PLAINS. INDICATIONS (PER WATER VAPOR IMAGERY) ARE THAT AS UPPER HIGH
BUILDS W PACIFIC MSTR SOURCE IS/WILL BE TAPPED AND PULLED N INTO SE
NM/W TX. THIS WITH AXIS OF INSTABILITY EXTENDING INTO THE SRN NM AND
W TX MTNS BY TMW AFTERNOON SUGGEST AN INCREASED LIKELYHOOD OF
DIURNAL CONVECTION AS ADVERTISED IN CURRENT PACKAGE.

MAF 63/93 -/-
CNM 59/91 10/10
MRF 52/85 10/20
P07 66/92 -/-

GPM/SVG

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.